Patients seeking treatment for one issue tend to get caught up in a vicious cycle known as the ‘prescribing cascade.’
Pharmacist Kim H. DeRhodes of Charlotte, N.C., knows the horrors of “the prescribing cascade” all too well. She experienced an ongoing battle with this phenomenon when her mother was admitted to the emergency room for pain. Dr. DeRhodes recalls the 87-year-old being diagnosed with sciatica and given a muscle relaxant, which, three days later, led to delirium and return visit until it resolved. A few weeks after that, her mother was readmitted for stomach pain, given an antibiotic and proton-pump inhibitor, and within a month, became ill with severe diarrhea. Another trip to the hospital led to a prescription for dicyclomine to relieve intestinal spasms and another drug-induced episode of delirium.
“Review of my mother’s case highlights separate but associated problems: likely misdiagnosis and inappropriate prescribing of medications,” she wrote in JAMA Internal Medicine, describing an all-too-common ‘prescribing cascade’ – the domino effect of being prescribed one drug that leads to a new issue and a new drug, and so on and so forth. Dr. DeRhodes explained, “Diagnostic errors led to the use of prescription drugs that were not indicated and caused my mother further harm. The muscle relaxer and prednisone led to her first incidence of delirium. Prednisone likely led to the gastrointestinal issues, and the antibiotic likely led to the diarrhea, which led to the prescribing of dicyclomine, which led to the second incidence of delirium.”
Unfortunately, the prescribing cascade is not an issue exclusive to the ER, either. “The problem also can happen to people who self-treat with over-the-counter or herbal remedies. Nor is it limited to the elderly; young people can also become victims of a prescribing cascade,” she said, adding, “Doctors are very good at prescribing but not so good at deprescribing. And a lot of times patients are given a prescription without first trying something else.”
Dr. Timothy Anderson, internist at Beth Israel Deaconess Medical Center in Boston, agreed, saying, “Doctors are often taught to think of everything as a new problem. They have to start thinking about whether the patient is on medication and whether the medication is the problem.” He added, “A popular treatment for high blood pressure, which afflicts a huge proportion of older people, is a common precipitant of the prescribing cascade.”
A previous Canadian study of 41,000 adults with hypertension prescribed calcium channel blockers showed, within a year, one in ten patients had to be issued a diuretic to treat leg swelling. Anderson said the tendency of physicians to prescribe ‘band-aids’ to fix one problem only leads to another. Diuretics may reduce swelling but can easily lead to dehydration and compromised kidney function.
“Type 2 diabetes is another common condition in which medications are often improperly prescribed to treat drug-induced side effects,” said Lisa M. McCarthy, Doctor of Pharmacy at the University of Toronto who was involved in the Canadian study. She said, “Patients taking metformin for diabetes can develop diarrhea and may self-treat with Lomotil, which in turn can cause dizziness and confusion.”
Dr. Paula Rochon, geriatrician at Women’s College Hospital in Ontario, has also experienced the effects of the cascade. “Patients taking a drug called a cholinesterase inhibitor to treat early dementia can develop urinary incontinence, which is then treated with another drug that can worsen the patient’s confusion,” she said. “Everyone needs to consider the possibility every time a drug is prescribed.”